Acetaminophen is associated with serious skin reactions

www.ispor.org ( Publisher's URL )

Material Information

Title:
Acetaminophen is associated with serious skin reactions
Physical Description:
Conference Papers
Creator:
Ayad Ali
Conference:
ISPOR 19th Annual International Conference
Publisher:
ISPOR
Place of Publication:
New Jersey
Publication Date:

Notes

Abstract:
OBJECTIVES : To detect and clarify signals of serious skin reactions associated with acetaminophen, including Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP). METHODS : Cases reported to FDA adverse event reporting system between 1997 and 2012 were retrieved. The MedDRA Preferred Terms were used to define serious skin reactions. Acetaminophen products were identified by generic names. Empirical Bayes Geometric Mean (EBGM) with 95% confidence interval (EB05-EB95) was calculated as disproportionality measure. Safety signals with EB05≥ 2 was considered a significant disproportional increase in event reporting of at least twice times higher than expected. Signals were reported for single-ingredient acetaminophen products, acetaminophen-containing combination products. RESULTS : A total of 1,295 reports of serious skin reactions were submitted for acetaminophen (592) and acetaminophen-containing products (703). Strongest serious skin event signals were detected for acetaminophen (EBGM= 5.03, EB05-EB95= 4.68-5.40) followed by acetaminophen-containing products (EBGM= 2.93, EB05-EB95= 2.75-3.13). Signals of SJS (n= 262, EB05= 3.29), TEN (n= 266, EB05= 7.15), and AGEP (n= 64, EB05= 5.55) were detected for acetaminophen. Except for SJS (n= 316, EB05= 1.94), signals of TEN (n= 304, EB05= 4.00) and AGEP (n= 83, EB05= 3.68) were detected for acetaminophencontaining products. CONCLUSIONS : Treatment with acetaminophen might be associated with risks of serious skin reactions, including SJS, TEN, and AGEP. Patients should discontinue acetaminophen and seek medical attention when signs and symptoms of skin reactions occur. Signal evaluation measures are required to further characterize the dermal risk profile of acetaminophen.
Acquisition:
Collected for University of Florida's Institutional Repository by the UFIR Self-Submittal tool. Submitted by Ayad Ali.
Publication Status:
Published
General Note:
Suggested Citation: Ali AK. Acetaminophen is associated with serious skin reactions. Value in Health. May 2014; 17(3):A283 Abstract No. PSS1.

Record Information

Source Institution:
University of Florida Institutional Repository
Holding Location:
University of Florida
Rights Management:
All rights reserved by the source institution.
System ID:
IR00003996:00001